Results 1 to 8 of 8

Thread: Shouldn't the prednisone be helping??

  1. #1
    Join Date
    Jul 2007
    Location
    NC
    Posts
    7
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Shouldn't the prednisone be helping??

    I'm new to all this, so hopefully some of you can share your experiences.

    I was recently diagnosed with lupus; I have very high ANA and anti-dsDNA and multiple symptoms. My primary doc put me on a 20-day taper of prednisone starting at 60mg/day. I started feeling better, but once I got to 10 mg/day (on pred for 13 days at this point) my stmptoms started to return - particularly pain in my hips and exhaustion. So...I'm on 12.5 mg/day until I see a rheumy on Aug 29th. It seems I have something new everyday. My hips still hurt, my feet ache, my back aches ( this could be from lack of exercise, but the ache is more intense than I've had in the past).

    I have also been having side effects from the pred including thrush, mood swings, and depression. Yesterday I had the worst migraine I've had in quite a while - it didn't even respond to a relpax and a 2-hour nap. I've also had intermittent nausea.

    Is this normal? I though the pred was supposed to stop the flare? I feel bad bothering my primary doc all the time, but it seems it's something new everyday! It's going to be a looooong three weeks!!! HELP!

    RottieGirl

  2. #2
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,721
    Blog Entries
    9
    Thanks
    1,578
    Thanked 919 Times in 582 Posts

    Default

    Prednisone is a synthetic hormone commonly referred to as a "cortisteroid." Prednisone acts as an immunosuppressant. The immune system protects against foreign bacteria and viruses. In Lupus, the immune system produces antibodies, which become overactive and causes many symptoms. Prednisone suppresses the production of these antibodies. Therefore, it is hoped that, eventually, the suppression of these antibodies will lead to remission or, at least, a lessening of these symptoms. The use of Prednisone is not a guarantee to stop a flare, but it is hoped that it will. It takes a while for the suppression to work and for the symptoms to lessen. And, as you've seen, the dosage plays a very important role. If you are not taking enough, the symptoms will reappear because the antibodies are not being suppressed. Also, if prednisone is stopped too quickly, serious adverse effects can occur (nausea, vomiting, pain, fever, and/or flare-up of disease). Heart palpitations and tachycardia (a too fast heart rate) are common if the prednisone is stopped abruptly and can cause chest pains or even heart attack in people with compromised systems.
    Also, Many of the symptoms of lupus result from inflammation in various tissues of the body. Prednison has been found to have a distinct anti-inflammatory effect.
    The side effects that you describe are common to Prednisone usage. However, call your doctor right away if you have any of these side effects:
    skin rash
    blurred vision
    swelling of feet or legs or weight gain
    muscle cramps or weakness
    severe stomach pain
    bloody vomit or blood in stools
    increased thirst or urination

    Peace and Blessings
    Saysusie

  3. #3
    Join Date
    Apr 2007
    Location
    Fair Oaks California
    Posts
    308
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Quote Originally Posted by Saysusie
    Prednisone is a synthetic hormone commonly referred to as a "cortisteroid." Prednisone acts as an immunosuppressant. The immune system protects against foreign bacteria and viruses. In Lupus, the immune system produces antibodies, which become overactive and causes many symptoms. Prednisone suppresses the production of these antibodies. Therefore, it is hoped that, eventually, the suppression of these antibodies will lead to remission or, at least, a lessening of these symptoms. The use of Prednisone is not a guarantee to stop a flare, but it is hoped that it will. It takes a while for the suppression to work and for the symptoms to lessen. And, as you've seen, the dosage plays a very important role. If you are not taking enough, the symptoms will reappear because the antibodies are not being suppressed. Also, if prednisone is stopped too quickly, serious adverse effects can occur (nausea, vomiting, pain, fever, and/or flare-up of disease). Heart palpitations and tachycardia (a too fast heart rate) are common if the prednisone is stopped abruptly and can cause chest pains or even heart attack in people with compromised systems.
    Also, Many of the symptoms of lupus result from inflammation in various tissues of the body. Prednison has been found to have a distinct anti-inflammatory effect.
    The side effects that you describe are common to Prednisone usage. However, call your doctor right away if you have any of these side effects:
    skin rash
    blurred vision
    swelling of feet or legs or weight gain
    muscle cramps or weakness
    severe stomach pain
    bloody vomit or blood in stools
    increased thirst or urination

    Peace and Blessings
    Saysusie
    The Human lupus encyclopedia strikes again, i think you copy this and sticky it
    Fair Oaks California

  4. #4
    Join Date
    May 2007
    Posts
    90
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Yep- the same thing happened to me when I was waiting for the Rheumie appointment.

    The GP put me on Prednisone starting at 50mg. I got to 25 and then everything started hurting- yet he was insisting on my coming off it. It hurt like heck and the prednisone made things better- I had energy and I didn't hurt- why did they want me off it? Since I have seen and talked to people about prednisone and the trouble it caused them and I am so glad now.

    I was bothering my primary doc constantly- either with phone calls or seeing him constantly. He did manage to get me into the rheumie a month earlier though. I am so greatful to him for the help.

    Did you get on the cancelation list? Or you can ask your GP to ring the rheumie- that can get you in earlier.

    I hope it subsides soon.

  5. #5
    Join Date
    May 2007
    Posts
    90
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Just something strange to add. When I am at the higher dosages (25-50mg/day) of prednisilone I feel fine/great- however when I drop down to 12.5mg I have been getting sore joints/muscles etc. This is even if I didn't have these symptoms just before going on the prednisilone.

    I mentioned it to the rheumie today and he said it was due to me going into withdrawel. I mentioned that I had only been on the higher dose for a couple of days and he said it happens to some people.

    Bizzare.

  6. #6
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,721
    Blog Entries
    9
    Thanks
    1,578
    Thanked 919 Times in 582 Posts

    Default

    Your rheumy is trying to reduce your prednisone usage and/or keep it at the lowest dose as possible. Quite understandably, he does not want you on a high dose for a long period of time. However, sometimes we've had to take higher doses of Prednisone for weeks to months in order to get the symptoms under some kind of control. Then, we are able to wean off of it slowly.
    Discuss, with your doctor, the pros and cons of staying on a higher dose for more than a couple of days. Then, the two of you can make a decision about your dosage, the length of time on that dose and under what circumstances will you start reducing that dose.

    Peace and Blessings
    Saysusie

  7. #7
    Join Date
    Jul 2007
    Location
    NC
    Posts
    7
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks for the replies. I've officially made it a whole week without needing to call my doctor :P ! Two more week until my rheumy appt...I hope things stay relatively calm until then.

    Saysusie, you mentioned increased thirst or urination as a side effect I should be concerned about. I've had that almost from the beginning with the prednisone. I'm thirsty all the time and drink a TON of water, which of course leads to increased trips to the loo :lol: I did mention this to my PCP last week and he tested my urine for sugar (to make sure it wasn't diabetes) and said not to worry about it. Just another wonderful prednisone side effect for me.

    BTW, my PCP did call the rheumatologist - that's how was able to get in later this month...they normally have at least a three-month wait for new patients.

  8. #8
    Join Date
    Dec 2007
    Location
    minnesota
    Posts
    78
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    the other thing to remember about prednizone is it can cause whats called an insuti cerbral tumor! dont freak out its a fake tumor, its caused by pressure in the brain, I had to go to the nuerologist and have a lumbar puncture to have excess removed... ask your doc if your eyes hurt form taking this med

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •